It depends on which brand is used. Pegasys is one-size-fits-all; they provide 180 µg/week.
Pegintron is indeed weight based, is offered in several doses, and can be further adjusted by only injecting partial loads… i.e. .3, .4 or .5 ml quantity if I recall correctly.
Are you trying to reduce or increase dosage?
Ribavirin is not always weight based contrary to what many people think. Geno 2's And 3's using peg alpha 2a use 800 mg's a day.
Just thought I'd throw that in there.
I have to reduce dose of Pegasys. Had severe sides of profound weakness and anorexia. Ended up in the ER. I am 5'1" 112 and wondering why I am recommended the same dose as a 300 pound guy. I googled for the rationale behind not weight-basing and can't find anything. I have read about Pegintron being weight-based but was wondering why Pegasys wasn't. Thanks!
Yeah, I can’t really help you there. I’ve spoken with hepatologists about this, and it’s one of the reasons some of them prescribe Pegintron, actually. I knew a gal that was about your size, and her treatment doc insisted she use Pegintron over Pegasys for this very reason.
Sorry to hear you got so ill; I was fortunate and tolerated the drugs pretty well, but over the years I’ve seen people get pretty darn sick from this stuff.
Will they have you inject half loads and dose reduce to 90µ/week? Do you feel they've done everything they can to help manage the anorexia and other side effects?
Some patients report that smoking a bit of herb can help with anorexia; I don’t know if you tolerate that, or whether it’s practical; it might initiate the ‘munchies’ though…
I will be on half dose, 90/week. I will ask about Pegintron though. I asked my doc and she said something about metabolism. I feel I responded so toxically to the full dose, it's either try reducing or quit. I don't want to quit. The weakness was debilitating and if I can alleviate that, I can probably deal with the anorexia. I thought about smoking for the anorexia but was concerned about how the drugs react with each other. I've seen a study that says smokers have higher SVR at end of treatment and I've seen a couple of other studies that contradict this. Oh and I forgot to mention the insomnia. Didn't sleep for about five days before I went to ER, but I found an antidote to that in Dramamine. Works well for me. thanks for your input...
Pjxak... I don't know the answer to your question but I actually wondered the same thing when I was on Pegasys for 48 weeks. I weighed 120 lbs and I felt I was overdosed on the 180 but I was able to get through treatment successfully without reducing that dose. Since Pegintron is weight-dosed, I would think, in theory, that reducing your Pegasys wouldn't be any different that if you were taking Pegintron at a lower weight-dose.
I'm thinking that since you will be able to sleep better now with the dramamin that you will feel better all the way around. Sleep can do wonders during treatment.
I wish you the best!!!
There seems to be no other way to describe it than an overdose. But no one ever mentions it as such. There must be tons of people experiencing this, maybe many of those who end up discontinuing treatment altogether. ! I think you're right about lowering the dose of Pegasys. Both pegs have similar svr's and I think I read the lower dose of pegintron has a similar svr rate to the other doses. I can always bump up the peg dose a bit if I tolerate the half dose and I will consider that. For sure, I cannot take 180. I can only hope this will work for me. Thanks for your input!
James - that is true. 800 mg seems to be lowest recommended dose and that isn't truly weight-based. I read that the dose should be >10.6 mg/kg so researchers have attempted to find some kind of range but I don't hear much about that. My doc had a weight range of 111-141 for 800 mg so I got 800. By being at the bottom of that range, it seems a lower dose could work for me. Not a lot of research to back up the lower dose though. Although I think the IDEAL study had something to say about that. Thanks!
Best of luck to you. FWIW I know a guy that lowered his peg to 90 but he had to extend to 72 weeks. He is UND with two more weeks to go. I'm sorry theses meds are hammering you so hard. I understand some days I can barley make myself meals. Most days I have the concentration skills of a house fly. I hope everything works out.
You probably realize this, but many studies suggest that ribavirin dose seems directly related to relapse; that higher doses tend to promote long term success. I’ve heard that ranges closer to 12-15 mg/kg/day are preferable; but of course, you can only take what’s tolerable. I imagine this is especially important, assuming you’re GT-1 with a history of relapse? Are you experiencing significant anemia at 800mg/day? If so, are they using epo to manage it?
Gosh, good luck; I hope things work out for you-
Guess I will have to find the dose for me that is tolerable, therapeutic and not so toxic I can't sleep, eat or get out of bed. Tall order. My hg last week was 10.8 so the anemia is only mild. Before I knew this, I thought my symptoms were due to the riba but it seems the cause is definitely the interferon. Actually the severity of the sides came on pretty acutely. One day enough energy to vacuum although feeling a bit punky and the next, literally, could not get out of bed. G1b with history of relapse after und at 12 weeks and up until I had to quit because of sides at about 5 months. Little buggers were back in two months. Have to go the 48 weeks at least this time. I'm determined.
Thanks for your input and support. Much appreciated... Pam